Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2008, 9:57 AM MDT for Garfield County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 9:57 AM MDT (15:57 UTC)
- Expired
- Aug 8, 2008, 4:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 220 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 081600
FFWSLC
UTC017-082200-
/O.NEW.KSLC.FF.W.0022.080808T1557Z-080808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GARFIELD COUNTY IN UTAH...
* UNTIL 400 PM MDT FRIDAY
* AT 1000 AM MDT...NATIONAL WEATHER SERVICE REMOTE RIVER GAGES
INDICATE FLASH FLOODING OVER THE WARNED AREA.
* RAINFALL FROM YESTERDAY HAS GENERATED A FLOOD IN THE DIRTY DEVIL
RIVER.
A FLOOD WAVE ON THE DIRTY DEVIL RIVER HAS PASSED THE POISON SPRINGS
ROAD ABOVE LAKE POWELL. THE FLOOD WAVE WILL TRAVEL DOWN THE DIRTY
DEVIL RIVER TO LAKE POWELL NEAR THE HITE MARINA AROUND MIDDAY TODAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3794 11043 3815 11045 3814 11030 3792 11032
3789 11034 3788 11039 3786 11042 3783 11043
3784 11046
$$2 follow-up statements
000
WGUS75 KSLC 081825
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1223 PM MDT FRI AUG 8 2008
UTC017-082200-
/O.CON.KSLC.FF.W.0022.000000T0000Z-080808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
1223 PM MDT FRI AUG 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHEASTERN GARFIELD COUNTY...
AT 1000 AM MDT...NATIONAL WEATHER SERVICE REMOTE RIVER GAGES
INDICATE FLASH FLOODING OVER THE WARNED AREA ALONG THE DIRTY DEVIL
RIVER.
HIGH WATER WILL CONTINUE TO AFFECT THE DIRTY DEVIL RIVER NEAR HITE
MARINA THROUGH MUCH OF THE AFTERNOON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3794 11043 3815 11045 3814 11030 3792 11032
3789 11034 3788 11039 3786 11042 3783 11043
3784 11046
TIME...MOT...LOC 1823Z 180DEG 0KT 3794 11039
$$
KRUSE000
WGUS75 KSLC 082154
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI AUG 8 2008
UTC017-082200-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-080808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
353 PM MDT FRI AUG 8 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR NORTHEASTERN
GARFIELD COUNTY...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
THE MAIN FLOOD OF WATER THAT PASSED DOWN THE DIRTY DEVIL RIVER TODAY
WILL FLOW INTO LAKE POWELL WITH THE RIVER SLOWLY SUBSIDING.
THUNDERSTORMS PRODUCING LOCAL HEAVY RAIN WILL CONTINUE ACROSS THE
AREA THROUGH THE EVENING.
LAT...LON 3794 11043 3815 11045 3814 11030 3792 11032
3789 11034 3788 11039 3786 11042 3783 11043
3784 11046
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:09 AM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 8, 5:09 AM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 AM MDT FRI AUG 8 2008
.SYNOPSIS...DEEP SUBTROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH
TODAY AND THEN GRADUAL DRYING WILL OCCUR OVER THE WEEKEND.
&&
.DISCUSSION...HIGH PRESSURE REMAINS CENTERED TO OUR SOUTHEAST THIS
MORNING WITH A GENERAL LIGHT SOUTHWESTERLY FLOW ALOFT OVER THE
AREA. DEEP MOISTURE ALSO REMAINS IN PLACE AND SHOULD RESULT IN
ANOTHER ROUND OF THUNDERSTORMS AND LOCAL HEAVY RAIN. A COUPLE OF
SHORT WAVE FEATURES SHOULD AFFECT CONVECTIVE COVERAGE. ONE OF
THESE IS THE WEAK UPPER LOW OVER NERN UT LIFTING INTO WY THIS
MORNING AND THE OTHER A VORT MAX LIFTING OUT OF NV INTO SWRN ID
WITH AN ELONGATED VORT LOBE TRAILING SOUTH TO THE LOWER COLORADO
RIVER VALLEY.
ALTHO RIDGING WILL TEND TO DEVELOP OVER NRN UT TODAY IN THE WAKE
OF THE DEPARTING NERN UT LOW...THE NV VORT LOBE MOVES THROUGH THIS
RIDGE THROUGH EARLY AFTERNOON AND SHOULD ALLOW CONVECTION TO
DEVELOP...THEN GET SUPPRESSED LATE IN THE DAY. OVER THE
SOUTH...THE NV WAVE WILL ALSO ASSIST CONVECTION THROUGH MID TO
LATE AFTERNOON. THIS WAVE WILL BE MOVING INTO THE EAST LATE IN THE
DAY AND SHOULD PRODUCE THE STRONGEST CONVECTION THERE. THIS
COMBINED WITH THE MOIST AIRMASS PROMPTED THE ISSUANCE OF A FLASH
FLOOD WATCH ONCE AGAIN FOR TODAY FOR ABOUT THE EASTERN HALF OF THE
FORECAST AREA.
THE FLOW ALOFT VEERS A BIT FOR SAT BEGINNING A DRYING TREND BUT
SOME INCREASE IN DYNAMIC SUPPORT AND ADEQUATE MOISTURE SHOULD
RESULT IN ANOTHER ROUND OF STORMS FOR MOST OF THE AREA...WITH
MAYBE NOT QUITE AS MUCH RAIN. THE DRYING TREND CONTINUES SUNDAY
BUT WITH EVEN MORE UPPER SUPPORT SO HAVE KEPT LOW POPS IN THE
FORECAST FOR NORTHWESTERN PORTIONS.
DRYING INCREASES SUN NIGHT THRU MON AS A PACIFIC SHORT WAVE TROF
RIDES THRU THE NRN ROCKIES AND SENDS A DRY WESTERLY FLOW INTO THE
FORECAST AREA. THIS SHOULD ELIMINATE MOST CONVECTION EXCEPT FOR
ISOLATED SMALL CELLS OVER THE MOUNTAIN SPINE OF UTAH.
THE 00Z GFS HAD MOISTURE RETURNING TO THE AREA BY THU BUT THE NEW
06Z RUN LIMITS IT TO THE SOUTH THROUGH THE WEEK. THE 00Z EC ALSO
BRINGS MOISTURE BACK INTO THE ENTIRE AREA BY FRI SO HAVE NOT
CHANGED THE GRIDS BEYOND DAY 4 MUCH.
&&
.AVIATION...SOUTHERLY WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE MORNING HOURS BEFORE SHIFTING TO THE NORTHWEST AROUND 18-20Z.
HOWEVER...AMPLE MOISTURE COUPLED WITH A WEAK DISTURBANCE WILL RESULT
IN A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA BY
LATE MORNING...WHICH COULD BRING ERRATIC WINDS TO THE TERMINAL...OR
AN EARLY WIND SHIFT. OCCASIONAL THUNDERSTORMS COULD CONTINUE THROUGH
THE AFTERNOON. OTHERWISE...PREVAILING VFR CONDITIONS ARE
EXPECTED...BUT THERE IS A 10 PERCENT CHANCE OF BRIEF CIGS OF
5000-6000FT AGL IN THE HEAVIER SHOWERS.
&&
.FIRE WEATHER...DEEP MOISTURE REMAINS OVER THE FIRE DISTRICT TODAY.
THIS WILL RESULT IN SCATTERED TO NUMEROUS WET THUNDERSTORMS OVER THE
AREA. THE AIRMASS DRIES SOMEWHAT FOR THE WEEKEND...BUT NOT ENOUGH TO
KEEP WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FROM DEVELOPING
ACROSS THE FIRE DISTRICT. MOST THUNDERSTORMS THIS WEEKEND SHOULD
PRODUCE WETTING RAIN AS WELL...AND HUMIDITIES WILL LIKELY REMAIN
ABOVE CRITICAL IN MOST AREAS. A MORE SIGNIFICANT DRYING TREND CAN BE
EXPECTED TO BEGIN ON MONDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH FROM NOON FRIDAY TO 10 PM FRIDAY FOR UTZ009-
UTZ010-UTZ011-UTZ012-UTZ013-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
WILENSKY/CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 8, 5:39 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 AM MDT FRI AUG 8 2008 UTZ001>016-019>021-517-518-WYZ021-091100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 539 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED YET AGAIN. HEAVY RAIN WILL LIKELY ACCOMPANY SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND THE EAST. HEAVY RUNOFF FROM THE LARGER STORMS COULD RESULT IN LOCAL FLASH FLOODING. FLASH FLOOD PRONE AREAS SUCH AS DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS WILL GRADUALLY END THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIRMASS ACROSS THE OUTLOOK AREA WILL START TO DRY ON SATURDAY BUT SUFFICIENT MOISTURE WILL REMAIN FOR ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. DRYING CONTINUES SUNDAY THROUGH MONDAY WITH LESS THUNDERSTORM ACTIVITY EACH DAY...BECOMING LIMITED TO ISOLATED SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON. THESE GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:15 PM MDT | Areal Flood Advisory | SLC | Emery, Wayne | 2 hr |
| Aug 8, 4:20 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 8, 12:38 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 8, 1:20 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 8, 3:51 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 8, 3:58 PM MDT | Areal Flood Advisory | SLC | Beaver | 3 hr |
| Aug 8, 4:06 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 39 min |
| Aug 8, 4:11 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 8, 5:03 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
| Aug 8, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 8, 5:31 PM MDT | Areal Flood Advisory | SLC | Utah, Wasatch | 3 hr |
| Aug 8, 5:37 PM MDT | Areal Flood Advisory | SLC | Washington | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.